Alert archive / South Dakota / Tornado Warnings in 1998

Tornado Warning 4, NWS Aberdeen, SD

June 14, 1998Codington County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 14, 1998, 6:14 PM CDT for Codington County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 1998, 6:14 PM CDT (23:14 UTC)
Expired
Jun 14, 1998, 6:45 PM CDT
In force
31 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Codington County, SD

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1998-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1998-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 142314 RRA
TORABR
SDC029-142345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
614 PM CDT SUN JUN 14 1998

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  CODINGTON COUNTY IN NORTHEASTERN SOUTH DAKOTA

* UNTIL 645 PM CDT

* AT 608 PM CDT... LOCAL LAW ENFORCEMENT DETECTED A TORNADO IN THE
  VICINITY OF WATERTOWN MOVING SOUTH AT 5 MPH.

* THE TORNADO WILL BE NEAR...
  WATERTOWN              620 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

GS/LVQ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 14, 11:00 AM CDT, 7 hours 14 minutes earlier.

Area forecast discussion, Jun 14, 11:00 AM CDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
1100 AM CDT SUN JUN 14 1998

HAVE UPDATED CWA...MAINLY TO UPDATE WINDS AND ADJUST TEMPERATURES. ABR
SOUNDING MODIFIED FOR TEMP/DEWPOINT OF 74/62 GIVES CAPE OF 1700 AND
LI OF -5. LGT WNDS AND MOIST MID LEVELS SHOULD LIMIT SEVERE POTENTIAL
BUT LOCALLY HEAVY RAIN AND SMALL HAIL POSSIBLE. BEST CHANCE ACROSS
NRN \TIER OF CWA...WHERE WEAK SUNSHINE WILL BOOST SFC HEATING.

.ABR...NONE

MIDDLEBROOKE

Nearby

Tornado Warnings in South Dakota, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.